Health Editor’s Note: We at VT have been following the progression of illnesses and deaths caused by vaping. The disease has a new name, EVALI, which is an acronym (medicine likes to give longer terms an easier to say name, but also come to think of it, so do other industries), for e-cigarette, or vaping, product use-associated lung injury. With the upcoming fall and winter seasons, the flu and increased upper respiratory infections will be in the symptom mix. EVALI causes damage to the lungs and is not the same as having an infection of the lungs. While injury of the lungs is the end product of this disease, there can be disturbances of the gastrointestinal tract such as nausea, vomiting , abdominal pain, and diarrhea which may precede the respiratory symptoms. The health issue right now is to try to cut down on the deaths caused by EVALI and that involves new treatment algorithms to try to stay ahead of destruction of lung tissue. There really is no safe tobacco product….Carol
Vaping Illness: A New Name and Expanded Clinical Guidance
By Crystal Phend, Senior Associate Editor for MedPage Today
If patients have respiratory or gastrointestinal symptoms, ask about use of e-cigarettes or vaping, the CDC urged.
As the number of cases have ballooned to now 1,299 across the nation, experience has grown such that the agency released official interim guidance for clinicians on what it’s now calling EVALI (e-cigarette, or vaping, product use-associated lung injury).
“When we first distributed advice for clinicians back in late August, the guidance was based on limited experience clinicians had caring for a relatively small number of patients,” Anne Schuchat, MD, principal deputy director of the CDC, said on a phone call Friday with reporters, adding, “We are not seeing meaningful dropoff in new cases.”
Over the summer, it was easier to distinguish the vaping injury from respiratory infection, but that’s changing as flu season sets in.
“It will become increasingly difficult to fully exclude the possibility of infection,” Ram Koppaka, MD, PhD, a medical officer in the CDC’s National Center for Immunization and Respiratory Diseases, told reporters on the briefing call.
Consider “that any given individual may have lung injury, they may have an infection, or they may have both,” he said. “It may be necessary upfront to treat for more than one process at a time while testing is done, while a patient’s course is followed to provide a better indication which of those possibilities is at play.”
Among 339 patients with medical chart information submitted to the FDA so far, 95% diagnosed with EVALI initially presented with respiratory symptoms and 77% had GI symptoms, like abdominal pain, nausea, vomiting, and diarrhea in some cases preceding the respiratory symptoms.
In the document published in Morbidity & Mortality Weekly Report, the CDC recommended asking patients with such symptoms about vaping along with what types of substances were used (most EVALI has been found in people who vaped THC) and as many specifics about it as possible.
While “EVALI is considered a diagnosis of exclusion because, at present, no specific test or marker exists for its diagnosis,” the agency suggested measuring oxygen saturation and vital signs, a respiratory viral panel, and complete blood count and urine toxicology testing, including tests for THC.
Along with a chest x-ray looking for infiltrates for all patients with a history of vaping and respiratory or GI symptoms, consider a chest CT for evaluation of severe or worsening disease, complications, or other illnesses, they suggested.
Consultation with a pulmonologist would be good, and “there should be a low threshold for consulting with critical care physicians,” the document noted, as 47% of EVALI patients were admitted to the ICU and 22% required intubation and mechanical ventilation.
Some patients can be managed on an outpatient basis if they have better than 95% oxygen saturation, are clinically stable, and can assure follow-up within 24 to 48 hours, because some patients with initially mild symptoms rapidly worsened within that time frame.
For treatment, consider starting corticosteroids and influenza antivirals, and strongly consider early initiation of antimicrobial drugs for community-acquired pneumonia, the CDC recommendations said.
And strongly advise patients to stop vaping and get the flu shot and pneumococcal vaccine, it added, reaffirming it’s advice that everyone — regardless of lung injury — stop vaping THC entirely and consider stopping vaping tobacco as well (13% of EVALI has been in exclusive tobacco vapers). “There’s no safe tobacco product,” Schuchat reemphasized.
So far, there have been fewer than five documented cases where patients bounced back to the hospital after discharge, with a range of 5 to 55 days.
It’s not clear whether it was due to resumption of vaping, corticosteroid taper, or increased susceptibility to infection, Schuchat said.
After discharge, the CDC recommended following up within 1 to 2 weeks with repeat testing.
The CDC noted that it is developing ICD-10 codes for EVALI.